Caffeine is a stimulant that can cause side effects, especially if you consume too much or if your body is sensitive to the substance. Caffeine is in chocolate, coffee, kola nuts, tea, soft drinks and is even in some medications. It is important to learn how much caffeine you can safely consume since it can affect each individual differently.
It's best to limit the amount of caffeine you consume even if you can tolerate large amounts. The average person can consume two to four cups of coffee that contains caffeine, according to MedlinePlus. Consuming more than four cups may cause harmful side effects. If you are sensitive to caffeine, you may be unable to consume even two cups without experiencing side effects.
Consuming too much caffeine can cause muscle spasms, twitching, restlessness, headache, abnormal heart rhythm, anxiety and anxiousness. You might experience shakiness, insomnia, diarrhea, irritability, nausea and dizziness, too. Caffeine also acts a diuretic so you might urinate more frequently. It can even cause eye twitches if you consume too much.
Factors other than caffeine can also cause muscle spasms. They can occur due to a diet deficiency, such as a lack of magnesium or potassium, and from overusing a particular muscle. It is also possible that drugs or medications such as diuretics, estrogen and corticosteroids can cause muscle spasms. Some diseases and disorders, such as muscular dystrophy, Lou Gehrig's disease and myopathy, can cause muscle twitching and muscle spasms as well.
If you have certain conditions such as abnormal sinus rhythm, or if you're pregnant or nursing, you should limit or completely avoid caffeine. If you're used to consuming large amounts of caffeine and suddenly stop, you may experience withdrawal symptoms. Symptoms of caffeine withdrawal may include drowsiness, headache, nausea and vomiting, according to MedlinePlus.
Is This an Emergency?
- MedlinePlus: Muscle Twitching; March 2010
- All About Vision: Eight Causes of Eye Twitching and Eyelid Twitches; Burt Dubow, O.D.; Jan. 2010
- University of Maryland Medical Center: Muscle Twitching -- Overview; David C. Dugdale, III, M.D.; Nov. 2008
- Drugs.com: Caffeine Side Effects; June 2011
- MedlinePlus: Caffeine
- MedlinePlus: Caffeine in the Diet; May 2009